What are some common side effects of stimulant therapy?
These may resolve after a few weeks of treatment as the body adjusts to the medication.
Other side effects may respond to a dosage adjustment or by changing to another type of stimulant. They include:
- Decreased appetite. This affects about 80% of people who take stimulant therapy.
- Weight loss. This is an issue that can often be managed by taking the medication after meals or adding protein shakes or snacks to the diet.
- Sudden, repetitive movement or sounds known as tics.
Growth reduction has been observed in some children and adolescents who take stimulants, but it has not been shown to affect final height. Children and adolescents should be followed for weight loss and growth while taking stimulants.
Visual disturbances such as blurred vision may occur with stimulant therapy.
Stimulant therapy may cause hallucinations or unusual thoughts.
Serious heart or blood vessel problems may be related to stimulant use.
Allergic reactions, with skin rashes and other, more serious allergic symptoms, can occur with stimulants, so it is best to notify your doctor if any new or unusual symptoms occur.
This is not a complete list of side effects.
If you notice any side effects that you think may be caused by stimulant medication, please contact a healthcare professional.